Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Flagstaff, AZ

June 7, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 7, 2020, 2:06 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 8, 2020, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 2:06 PM MST (21:06 UTC)
In effect from
Jun 8, 2020, 11:00 AM MST
Expired
Jun 8, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS85 KFGZ 072106
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
206 PM MST Sun Jun 7 2020

AZZ111>114-140-080515-
/O.UPG.KFGZ.FW.A.0005.200608T1800Z-200609T0200Z/
/O.NEW.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
/O.CON.KFGZ.FW.W.0006.000000T0000Z-200608T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
206 PM MST Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR AREAS IN AND
AROUND THE LITTLE COLORADO RIVER VALLEY...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR AREAS IN AND AROUND
THE LITTLE COLORADO RIVER VALLEY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 7 PM MST Monday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Eagar- 
  Springerville, Ganado, Holbrook, Kykotsmovi, Saint Johns, 
  Snowflake-Taylor, Tuba City, Window Rock and Winslow. 

* WINDS...Sunday - Southwest 15 to 30 mph with gusts to 50 mph.
  Monday - Southwest to West 15 to 25 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ116-117-080515-
/O.UPG.KFGZ.FW.A.0005.200608T1800Z-200609T0200Z/
/O.NEW.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
206 PM MST Sun Jun 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN
MOGOLLON RIM AND WHITE MOUNTAINS...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 7 PM MST Monday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Locations near Alpine, Forest Lakes, Heber- 
  Overgaard, Pinetop-Lakeside, Show Low and Whiteriver. This 
  includes portions of the Apache-Sitgreaves National Forest and 
  Coconino National Forest.

* WINDS...Southwest to West 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>110-115-139-080200-
/O.CON.KFGZ.FW.W.0006.000000T0000Z-200608T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Western Mogollon Rim (Fire Weather Zone 115)-
Black Mesa Area (Fire Weather Zone 139)-
206 PM MST Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
NORTHERN ARIZONA...

* AFFECTED AREA...Locations near Chinle, Doney Park, Flagstaff, 
  Fredonia, Grand Canyon, Jacob Lake, Kayenta, North Rim, Page, 
  Prescott, Prescott Valley, Seligman, Shonto, Valle and 
  Williams. This includes portions of the Coconino National 
  Forest, Kaibab National Forest and Prescott National Forest.

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
4 follow-up statements
604 
WWUS85 KFGZ 080202
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
702 PM MST Sun Jun 7 2020

AZZ111>114-140-081415-
/O.EXP.KFGZ.FW.W.0006.000000T0000Z-200608T0200Z/
/O.CON.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
702 PM MST Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY...

* AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Eagar- 
  Springerville, Ganado, Holbrook, Kykotsmovi, Saint Johns, 
  Snowflake-Taylor, Tuba City, Window Rock and Winslow. 

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>110-115-139-080315-
/O.EXP.KFGZ.FW.W.0006.000000T0000Z-200608T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Western Mogollon Rim (Fire Weather Zone 115)-
Black Mesa Area (Fire Weather Zone 139)-
702 PM MST Sun Jun 7 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Today's Red Flag Warning will be allowed to expire at 7 PM MST. It
will remain breezy and dry through mid evening, but conditions
will gradually improve as winds decrease and humidity increases.

$$

AZZ116-117-081415-
/O.CON.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
702 PM MST Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY FOR THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS...

* AFFECTED AREA...Locations near Alpine, Forest Lakes, Heber- 
  Overgaard, Pinetop-Lakeside, Show Low and Whiteriver. This 
  includes portions of the Apache-Sitgreaves National Forest and 
  Coconino National Forest.

* WINDS...Southwest to West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
598 
WWUS85 KFGZ 081059
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
359 AM MST Mon Jun 8 2020

AZZ109-110-139-081900-
/O.EXA.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Black Mesa Area (Fire Weather Zone 139)-
359 AM MST Mon Jun 8 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
APACHE...NAVAJO...AND EASTERN COCONINO COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM this morning to 7 PM MST this evening.

* AFFECTED AREA...Locations near Chinle, Kayenta and Shonto. 

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

$$

AZZ111>114-116-117-140-081900-
/O.CON.KFGZ.FW.W.0007.200608T1800Z-200609T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
359 AM MST Mon Jun 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR APACHE...NAVAJO...AND EASTERN COCONINO 
COUNTIES...

* AFFECTED AREA...Locations near Alpine, Buffalo Pass, Dilkon, 
  Eagar-Springerville, Forest Lakes, Ganado, Heber-Overgaard, 
  Holbrook, Kykotsmovi, Pinetop-Lakeside, Saint Johns, Show Low, 
  Snowflake-Taylor, Tuba City, Whiteriver, Window Rock and 
  Winslow. This includes portions of the Apache-Sitgreaves 
  National Forest and Coconino National Forest.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
315 
WWUS85 KFGZ 081816
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1116 AM MST Mon Jun 8 2020

AZZ109>114-116-117-139-140-090200-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-200609T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1116 AM MST Mon Jun 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR APACHE...NAVAJO...AND EASTERN COCONINO COUNTIES...

* AFFECTED AREA...Locations near Alpine, Buffalo Pass, Chinle,
  Dilkon, Eagar-Springerville, Forest Lakes, Ganado, Heber-
  Overgaard, Holbrook, Kayenta, Kykotsmovi, Pinetop-Lakeside,
  Saint Johns, Shonto, Show Low, Snowflake-Taylor, Tuba City,
  Whiteriver, Window Rock and Winslow. This includes portions of
  the Apache-Sitgreaves National Forest and Coconino National 
  Forest.

* WINDS...West to southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
152 
WWUS85 KFGZ 090201
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
701 PM MST Mon Jun 8 2020

AZZ109>114-116-117-139-140-090315-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-200609T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
701 PM MST Mon Jun 8 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
APACHE...NAVAJO...AND EASTERN COCONINO COUNTIES...

Wind speeds will remain gusty in the White Mountains and vicinity
through around 8 PM MST, with winds gradually decreasing through
the evening in the remainder of Apache, Navajo, and eastern
Coconino counties. Humidity recovery overnight will be poor.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 7, 9:02 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 7, 9:02 AM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
902 AM MST Sun Jun 7 2020

.SYNOPSIS...Gusty southwest winds and critical fire weather
conditions will continue across much of northern Arizona today,
before shifting east on Monday. The dry and cool air associated
with this pattern will bring pockets of freezing temperatures to
the high country tonight and again Monday night. A warming trend
is expected by the middle and end of next week.

&&

.DISCUSSION...Fire weather continues to be the main concern across
the area today. Widespread gusty southwest winds and low relative
humidity values will bring critical fire weather conditions to a
large portion of northern Arizona. Daytime temperatures will run
around 5 to 10 degrees below normal for early June.

A cool and much drier airmass will begin to advect in from the
west late tonight into Monday. Expect below freezing low
temperatures across the high country on Monday and Tuesday
mornings. It does appear with a lighter wind regime and the very
dry air directly overhead that Tuesday morning will be the colder
of the two.

The current forecast remains on track this morning.

&&

.PREV DISCUSSION /450 AM MST/...Yet another deepening trough will
move into the northern Great Basin today and toward the Four
Corners by late Monday. We expect another windy day today as a
result, with a Wind Advisory in effect for much of the area. The
axis of higher winds then shifts east on Monday. Widespread fire
weather concerns will continue today as well and a Red Flag
Warning Has been issued. Fire weather concerns also shift east on
Monday, where a Fire Weather Watch has been issued.

This s/wv will bring very dry and cooler air to the state tonight
and Monday night. As winds decrease overnight each night, we
expect temperatures to drop below freezing in the high country.
The coldest readings are likely Monday night.

A ridge develops by mid-week, with warming daytime temperatures.
The dry airmass will still allow for cool nights, but not as cold
as Monday and Tuesday mornings.

Finally, another wind event is likley toward the end of next week
and next weekend as another deep low affects the southwest United
States.

&&

.AVIATION...For the 18Z package...Expect VFR conditions under mostly
clear skies for the next 24 hours. Surface winds SW20-30G30-45KT by
through 02z Monday. Fastest speeds along and north of the
Mogollon Rim. After 02Z Monday, winds SW 10-20kt and then shifting
to W-NW 5-15kts (earliest along the AZ UT line at 07z) as a dry
cold front moves southward through the area. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Critical fire weather conditions are forecast today
across much of northern Arizona. A dry cold front will move into the
area Monday. Critical fire weather conditions are forecast again
Monday along and northeast of the Eastern Mogollon Rim and White
Mountains.

Tuesday through Thursday...A very dry air mass will affect the
region for this period. Expect lighter winds and warming daytime
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM
MST this evening FOR AZZ104>115-139-140.

Fire Weather Watch from Monday morning through Monday evening
FOR AZZ111>114-116-117-140.

Wind Advisory until 7 PM MST this evening FOR AZZ004>015-039-040.

&&

PUBLIC...TPS/Peterson
AVIATION...DL
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:40 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Jun 7, 1:37 PM MSTWind AdvisoryFGZApache, Coconino, Navajo29 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.